Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 19, 2002, 12:26 AM EDT for Aroostook County, Maine. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 12:26 AM EDT (04:26 UTC)
- Expired
- Aug 19, 2002, 1:30 AM EDT
- In force
- 64 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:00 AM EDT | Hail 1.25 | Orient, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
950
WUUS51 KCAR 190426
SVRCAR
MEC003-190530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1225 AM EDT MON AUG 19 2002
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AROOSTOOK COUNTY IN NORTHERN MAINE
* UNTIL 130 AM EDT...
* AT 1223 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTHWEST OF HAYNESVILLE. THE
STORM WAS MOVING EAST AT 40 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 AM EDT...
HAYNESVILLE...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4595 6838 4562 6836 4572 6788 4612 6798
NORCROSS
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:00 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 18, 8:00 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 800 PM EDT SUN AUG 18 2002 ...UPDATED THUNDERSTORMS ARE CONTINUING TO FORM IN QUEBEC JUST WEST OF THE MAINE BORDER AS A LOW LEVEL JET OF WARM AIR CONTINUES FLOW IN AHEAD OF THE COLD FRONT. POPS WERE INCREASED UP TO 70 PERCENT ACROSS THE NORTH. THUNDERSTORMS SHOULD TAPER OFF AROUND OR SOON AFTER MIDNIGHT. .SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER. .DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW BRUNSWICK. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK. LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US. ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER APPEARS A GOOD POSSIBILITY NEXT WEEKEND. COASTAL WATERS: NO HEADLINES. .CAR...NONE. MCB
In the hours before
Local storm report, Aug 18, 8:15 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM MADAWASKA ME WIND DAMAGE
08/18/02 AROOSTOOK AT LEAST 4 TREES OF 14 INCH
DIAMETER OR GREATER DOWN
NUMEROUS POWER LINES DOWN
530 PM ST. DAVID ME WIND DAMAGE
08/18/02 AROOSTOOK BARN DOWN
535 PM ST. DAVID ME WIND DAMAGE
08/18/02 AROOSTOOK 4 MILE STRETCH OF ROUTE 1
CLOSED DUE TO TREES AND
POWER LINES DOWN
538 PM ST. DAVID ME WIND DAMAGE
08/18/02 AROOSTOOK GATEWAY MOTEL SIGN BLOWN DOWNSpecial weather statement, Aug 18, 10:35 PM EDT, 1 hour 51 minutes before
MEZ010-031-190330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1035 PM EDT SUN AUG 18 2002
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...
AT 1034 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER BLANCHARD. THE STORM WAS MOVING EAST
AT 35 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
BLANCHARD...GREENVILLE AT 1035 PM EDT
MONSON AT 1040 PM EDT
GUILFORD AT 1050 PM EDT
DOVER-FOXCROFT AT 1100 PM EDT
BROWNVILLE JUNCTION AT 1115 PM EDT
MILO AT 1120 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...UP TO A HALF INCH IN DIAMETER...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4550 6975 4512 6963 4520 6889 4556 6900
NOUHAN
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:48 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 57 min |
| Aug 18, 11:37 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 53 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.